The occurrence of thromboembolism in HIT reflects platelet activation, formation of cross-linked platelet aggregates via platelet Fc receptors, platelet microparticle generation, and thrombin activation9that occur after specific IgG (or IgM) antibodies bind to a complex of platelet factor 4 and heparin on platelet and endothelial surfaces.10 After heparin therapy is stopped, these antibodies remain and trigger thromboembolic complications in many HIT cases. Thus, therapy of HIT is not just stopping heparin treatment. Anticoagulation may not only be needed for the original indication, but for the high risk of thromboembolism due to HIT antibodies. Clinical benefits and platelet recovery were demonstrated in prospective trials5,11 of alternative anticoagulants in HIT. Based on these studies, consensus guidelines recommend immediate therapy of HIT to limit thrombin generation, either with one of the direct thrombin inhibitors lepirudin5 and argatroban, or the factor Xa inhibitor danaparoid, a desulfated heparinoid.11 Only danaparoid is approved for thromboembolism prevention in patients with previous HIT. LMWH crossreacts with HIT antibodies and should never be used in HIT. All three alternative agents are not reversible, cause bleeding, and have contraindications and pharmacodynamic quirks that mandate involvement of a clinician familiar with their use. The use of warfarin alone during the acute phase of HIT is discouraged, due to reports of thrombosis from warfarin-mediated protein S depletion in the face of ongoing antibody-mediated thrombin generation. Interestingly, HIT antibodies are transient and HIT antibody generation does not involve an anamnestic response. The platelet factor IV heparin enzyme-linked immunosorbent assay remains positive for an average of 3 months, while the heparin-induced platelet activation assay (serotonin release) remains positive after an average of 50 days.8 Reflecting this, Lubenow and colleagues found that subjects with prior HIT who were inadvertently reexposed to heparin after 3 months rarely had early HIT develop; their circulating antibodies had cleared. Nonetheless, all HIT patients should have heparin listed as an allergy, and any future heparin therapy can be done only for compelling indications, only when HIT antibodies disappear, and for as briefly as possible. Substitution of alternative anticoagulants may be safer, though their use for cardiac bypass and in renal failure is problematic. Recurrent HIT due to inadvertent readministration of heparin within 3 months of the first HIT event is well documented and preventable.